Prednisone & Belly fat & Bloat

Hi I’m new here...I have Atypical anti-GBM disease I have been on 80mg of Prednisone for the last 4 months . I too have the extremely big & hard belly it is so uncontrollable I feel like I haveing quintuplets every day. The constant pressure is horrible breathing is a chore. I also have the moon face & with this disease & the prednisone the water retention is also a battle ...My Doctor just this week has put my dose down to 60mg i have not noticed any changes yet but to be fair only been a week I don’t care about the moon face but this belly needs to go ....Any suggestion on how to get water retention down . I’m on a limited fluid intake 1.5 litres a day & I do take 2 different water pills everyday to get the water off ....not working so good if I’m on my feet for more a couple hours my legs & feet start look like California Red Woods .....any suggestions would be greatly appreciated.

7 Replies

oldestnewest
  • Hi Pepper1158

    I'm afraid that I don't have any helpful recommendations for you but saw that there weren't any responses to your post yet so thought I'd respond.

    I started out on 120 mg of prednisone a day and understand how uncomfortable the big belly and general weight gain (at least for me) is. I didn't get any relief from the bloating and belly issues until I got down to 10 mg a day, which took many months. Some others have said that they had to drop below 10 mg a day for these side effects to start going away.

    Sorry I'm not able to offer any helpful advice and hoping someone else will have something you can try to get some relief!

  • Hi Pepper1158

    I too have been on Prednisolone for 20 months now coming down slowly from 60mg to 9mg. I'm afraid there is no quick fix to undo the side effects of the drug and you need to come down very slowly. My biggest challenge was coming down from 30mg to 25mg but you just have to push through the fatigue and sore legs etc and keep going. I have listened to some very good advice on this site from others who have been through this and ensured that I have concentrated on getting better first, and I will deal with the big belly once I feel better. The moon face should go as the drug reduces. I'm afraid once you are very ill, it is a true saying that you find out who your real friends are and who stands by you, and it won't be those you think will!

    Tale care and fight on.

  • Hi Red-head44

    Thank you for your very good advive .... you are right concentrate on getting better is the main focus ... I have read through a lot of this web site & as we are all different with our health issues but sometimes just knowing other people are going through similar struggles makes a person feel like they are not alone in this health battle...you are also right about when you get sick you truly find out who your true friends are & who are not ...I have figured that out very quickly ...

    Thanks again for your kind words..

  • Hi,

    Unfortunately prednisolone can redistribute fat and lead to water retention.

    I would watch your salt intake as that can make the problem worse. Also some people find that ruthlessly cutting out sugar and simple carbohydrates from their diet helps as pred can affect the way we metabolise these. Try a diet rich in protein and fats, with veg and berries but beware that other fruits can contain a lot of sugar. Complex carbs such as brown rice, brown bread and sweet potatoes etc are ok.

    Are you seeing a Consultant with experience in treating anti GBM disease as it's exceptionally rare?

  • Dear Pepper,

    I can only Re-iterate what has been said above, except that your Breathing problems-whilst almost certainly due to water retention-might be worth mentioning to a Doctor/Consultant.

    As regards these symptoms, they will reduce, as your level of Steroid reduces.

    Sorry I can't be more help.

    Warmest Wishes, from us all though.

    AndrewT

  • Hi! I'

  • Hi im new to the site I have vasculitis with anti gbm too!! I totally get the belly fat and moon face! I was on 80mg of pred.......am now on 7.5mg but my issue is that the whole time I was in hospital on a high dose I had no side effects....but about a month after I came out the weight piled on so so quick. I struggle with the tummy fat. Feels like I'm going to explode after I eat. I've gained two stone and feel disgusting. My moon face has gone down but still there. Eberyone keeps saying focus on getting better but it's hard to good or comfortable in yourself when you look so different than before! Are you also on chemo?

    I hope you are well and recovering well. Did it effect your kidneys??

You may also like...